California, 2024

Damaging Wind in California, August 10, 2024

August 10, 2024 · NWS PSR · 1 event in 1 county or zone

Strong to severe thunderstorm activity that developed across southwestern AZ moved into the Blythe area during the late afternoon. With DCAPE values in excess of 1500 J/KG, conditions were favorable for the generation of strong to severe downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong to severe thunderstorm activity that developed across southwestern AZ moved into the Blythe area during the late afternoon. With DCAPE values in excess of 1500 J/KG, conditions were favorable for the generation of strong to severe downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 10, 4:10 PM PST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 10, 4:10 PM PST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
510 PM MST Sat Aug 10 2024

.UPDATE...Updated 00z Aviation Discussion.

&&

.SYNOPSIS...
Daily shower and thunderstorm chances will continue
through early next week, favoring the higher terrain areas of
northern, eastern, and southeastern AZ, with the best chances for
activity across the lower deserts this afternoon. By the middle
of next week, drier air will filter into the region resulting in a
significant downtrend in thunderstorm activity across the entire
region. The hottest temperatures during the next week will be
this afternoon as highs across most of the lower desert
communities approach 110 degrees. Starting on Sunday and
continuing though the first half of next week, temperatures will
cool down slightly with readings closer to normal levels.

&&

.DISCUSSION...
Convective onset has been much earlier today than yesterday.
Additionally, instability is higher and the cap is weaker.
Noontime mesoanalysis has MLCAPE values between 500-1000 J/kg with
MLCIN greater than -50 J/kg across most of southern AZ and
southeastern CA. Highest instability is being analyzed in western
Pima and southern Maricopa counties, where a weak upper level
vorticity wave is also swinging through. Robust thunderstorms
developed quickly in this area shortly after afternoon, realizing
the instability. The other area to see early storm development was
near the Kofas in La Paz County. Latest HREF keeps the best
coverage of this afternoon's thunderstorm activity generally
between the Colorado River and just west and southwest of Phoenix,
with isolated activity elsewhere. There is still uncertainty in
the chances for the Phoenix area this afternoon. Recent hi-res
model runs keep thunderstorm activity just outside of the Phoenix
area. However, a strong outflow and colliding outflows will remain
capable of generating storms in the Valley. DCAPE values are in
the 1000-1500 J/kg range, so strong to locally severe downburst
winds will be possible with any storm this afternoon and evening.
The strong downburst winds will be capable of generating localized
dense blowing dust. Moisture levels are also high enough, with
mixing ratios near 11 g/kg, to support heavy rainfall that could
lead to localized flash flooding concerns with any storms that
anchor to a location or if multiple storms hit the same area.

While most of the thunderstorm activity should dissipate after
sundown, there is support for some overnight and morning elevated
convection development in parts of south-central and southwest AZ.
The best chances for elevated convection may coincide with a low
and mid level moisture push from northern Mexico after midnight.
Overnight and morning activity typically is not too strong, but
still capable of producing wetting rains, lightning, and some
gusty winds. The synoptic setup will remain nearly the same
tomorrow through Monday with a low circulation over the Baja
Peninsula and light southeasterly flow into the southern deserts.
Following the moisture push tomorrow morning and with this
synoptic setup, there will continue to be chances for lower desert
thunderstorms and one of the two days may be an active one for the
Valley. It is difficult to say which day is more favorable to see
storms in the Phoenix metro area. Latest NBM PoPs would suggest
tomorrow, with 20-30% chances, while global models support a
vorticity wave from the south moving through south-central AZ
Monday afternoon and evening. Regardless, both days will see
MLCAPE values up to 1000-1500 J/kg and mixing ratios closer to 12
g/kg. This will support potential for strong storms, that could
briefly become severe, and storms capable of producing heavy
rainfall with the potential for localized flash flooding. Blowing
dust will remain a risk as well with any thunderstorm outflows.

.PREVIOUS DISCUSSION...
Heading towards the middle to latter of the week, a significant
pattern change is expected to occur across the western CONUS as a
polar trough is expected to move from the Pacific Northwest through
the Intermountain West Region. This will result in southwesterly
flow across the region, which will significantly scour out the
monsoonal moisture with the latest GEFS and EPS indicating mean
PWATs between the Wednesday through Friday time frame decreasing
to between 1-1.2" across south-central AZ the lower deserts to
less than one inch across the western deserts. Therefore, storm
activity is expected to be mostly absent and this is reflected in
the latest NBM guidance which shows PoPs across the lower deserts
at less than 10% with slight chances remaining across the higher
terrain areas of eastern AZ. Heading into next weekend, the
ensembles indicate that as the aforementioned polar trough moves
into the eastern half of CONUS and the subtropical high rebuilds
near Four corners region, a return to easterly flow and thus
increasing monsoonal moisture is likely, with storm chances
returning.

High temperatures today are expected to be the hottest of the next 7
days as highs across most of the lower desert communities
approach 110 degrees. Then, starting on Sunday and continuing
through early next week, temperatures are expected to slightly
cool off with readings returning back closer to normal.
Temperatures during the second half of the week may trend slightly
warmer but still remain below 110 degrees across the majority of
the region.

&&

.AVIATION...Updated at 0010Z.

South Central Arizona including KPHX, KIWA, KSDL, and KDVT:

VCSH/VCTS conditions have developed at KIWA, with VCTS conditions
developing going through the evening hours across all TAF sites.
Outflow winds have shifted winds southwestward at KPHX, but a
southerly to southeasterly outflow is expected to shift the winds
shortly after 00z. Best TS chances at KIWA at this time until
around 01z. VCTS conditions possible across the metro from 00-03z.
Lower confidence in wind trends should TS conditions develop
across portions of the metro, but generally brief periods of
southeasterly winds with initial outflows should turn back
southerly to southwesterly into the overnight hours. Winds will
then resume typical diurnal tendencies through tomorrow morning
and into the afternoon hours. Sky conditions will remain SCT-BKN
through the evening to overnight hours before becoming FEW-SCT by
tomorrow morning. Cloud bases should remain aoa 9 kft, except for
any TS development, where cloud bases could dip to around 6-8 kft.

Southeast California/Southwest Arizona including KIPL and KBLH:

VCTS/TS conditions at KBLH over the next several hours will be the
most noteworthy aviation impacts through the forecast period. An
outflow boundary emanating from convection moving westward across
Yuma and La Paz Counties will reach both terminals this evening.
For KIPL, winds should remain southeasterly, with some gustiness
with 20-25 kts with the outflow passage. Can't rule out some
haziness or reduced visibilities due to lofted dust as the outflow
winds move through KIPL, but there are no VCSH/VCTS expected to
develop. For KBLH, VCTS conditions, with TS conditions possible,
over the next several hours are possible as thunderstorms
approach from the east. Initially, blowing dust reducing
visibilities may become an issue, followed by TS developing in the
vicinity or at the airfield, causing further reductions to
visibility between 00-02z. Winds could also gust 30-40 kts from
the east to southeast direction during this period, as seen in the
TEMPO group. After TS conditions subside, winds should remain out
of the southeasterly direction, before veering back to the
southerly direction through the overnight hours. Gusty winds are
expected to develop during the late morning hours tomorrow at
KBLH, gusting 20-30 kts going through the afternoon hours.

&&

.FIRE WEATHER...
Shower and thunderstorm chances will persist into early next week,
mainly favoring the higher terrain areas of AZ, with the best
chances and coverage across the lower desert areas this afternoon
and early evening. Any thunderstorm will remain capable of
producing locally wetting rains and strong winds, with potential
for outflow winds to travel long distances and cause sudden wind
shifts. Storm activity is expected to trend downward significantly
by the middle to latter half of next week as drier air filters
into the region. Outside of the thunderstorm activity, the general
winds will continue to exhibit the typical diurnal tendencies
with the typical afternoon upslope breeziness. MinRHs will remain
somewhat elevated through early next week with values of between
20-30%, before trending lower into the 15-25% range heading
towards the middle of next week. The hottest temperatures over the
next 7 days are expected today as highs across most of the lower
desert communities approach 110 degrees. Slightly cooler temperatures
are expected starting on Sunday and will persist through the first
half of next week as readings trend closer to normal.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Benedict
PREVIOUS DISCUSSION...Lojero
AVIATION...Young
FIRE WEATHER...Lojero/Benedict

In the hours before

Special weather statement, Aug 10, 11:30 AM PST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1230 PM MST Sat Aug 10 2024

AZZ539-559-102015-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-
1230 PM MST Sat Aug 10 2024

...A STRONG THUNDERSTORM WILL IMPACT MARICOPA COUNTY THROUGH 115 PM
MST...

At 1228 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Ajo, moving northwest at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds and heavy rain will create very hazardous
         driving conditions along Highway 85.

This storm will remain over mainly rural areas of Maricopa County.

This includes AZ Route 85 between mile markers 10 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3284 11285 3278 11240 3250 11262 3251 11306
TIME...MOT...LOC 1928Z 118DEG 5KT 3260 11275

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AJ
Special weather statement, Aug 10, 12:25 PM PST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
125 PM MST Sat Aug 10 2024

AZZ530>540-550-553-554-559-CAZ565-569-570-102315-
Sonoran Desert Natl Monument-Aguila Valley-Kofa-Southeast Yuma
County-Northwest Pinal County-Tonopah Desert-West Pinal County-South
Mountain/Ahwatukee-Gila River Valley-Buckeye/Avondale-Parker
Valley-Gila Bend-Central La Paz-Northwest Valley-Yuma-Imperial County
Southeast-Palo Verde Valley-Chuckwalla Valley-
125 PM MST Sat Aug 10 2024

...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS LA PAZ...YUMA...
MARICOPA...PINAL...SAN BERNARDINO...AND EASTERN RIVERSIDE COUNTIES...

At 119 PM MST/119 PM PDT/, radar indicated strong thunderstorms were
located over portions of Maricopa and La Paz Counties with early
storm storm development over Yuma County. Storm movement is
generally northwest at 10 mph.

Conditions are becoming more favorable for the development of
additional thunderstorms. Some storms could eventually become severe.

Wind gusts up to 50 mph and pea size hail will be possible.

Strong, gusty winds will be capable of producing areas of blowing
dust with reduced visibilities below 3 miles.

Locations impacted include...
Gila Bend, Buckeye, Quartzsite, Ehrenberg, Salome, Parker, Yuma,
Tacna, and Maricopa.

This includes the following highways...
AZ Interstate 10 between mile markers 1 and 129.
CA Interstate 10 between mile markers 151 and 156.
AZ Interstate 8 between mile markers 1 and 152.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Be certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.

&&

LAT...LON 3430 11334 3400 11333 3400 11295 3312 11198
      3268 11220 3250 11220 3251 11320 3250 11333
      3244 11334 3239 11448 3249 11479 3262 11481
      3287 11449 3349 11463 3408 11469 3408 11444
      3417 11425 3431 11413 3421 11367 3431 11353
TIME...MOT...LOC 2019Z 135DEG 9KT 3270 11261

AJ
Special weather statement, Aug 10, 3:04 PM PST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
404 PM MST Sat Aug 10 2024

AZZ548-550-551-553-102330-
South Mountain/Ahwatukee AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-
404 PM MST Sat Aug 10 2024

...A STRONG THUNDERSTORM WILL IMPACT MARICOPA AND PINAL COUNTIES
THROUGH 430 PM MST...

At 404 PM MST, Doppler radar was tracking a strong thunderstorm near
Bapchule, or near Sun Lakes, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chandler, Gilbert, Sun Lakes, Queen Creek, Chandler Heights,
Tumbleweed Park, San Tan Village Mall, Seville, Bapchule, Olberg, San
Tan Mountain Park, Sacaton, and Santan.

This includes the following highways...
AZ Interstate 10 between mile markers 165 and 181.
AZ Route 87 between mile markers 148 and 165.
AZ Route 202 between mile markers 41 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3312 11162 3301 11186 3322 11204 3333 11175
TIME...MOT...LOC 2304Z 147DEG 11KT 3315 11181

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Aug 10, 4:06 PM PST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
506 PM MST Sat Aug 10 2024

AZZ548-550-551-553-110030-
South Mountain/Ahwatukee AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-
506 PM MST Sat Aug 10 2024

...A STRONG THUNDERSTORM WILL IMPACT MARICOPA AND PINAL COUNTIES
THROUGH 530 PM MST...

At 506 PM MST, Doppler radar was tracking a strong thunderstorm over
Chandler City Hall, or over Chandler, moving north at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chandler, Gilbert, Sun Lakes, Queen Creek, Chandler Heights,
Tumbleweed Park, Chandler City Hall, San Tan Village Mall, Seville,
Bapchule, Chandler Fashion Center Mall, Firebird Lake, Santan, and
Higley.

This includes the following highways...
AZ Interstate 10 between mile markers 162 and 176.
AZ Route 87 between mile markers 153 and 166.
AZ Route 202 between mile markers 37 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3314 11168 3310 11193 3329 11199 3334 11168
TIME...MOT...LOC 0006Z 172DEG 9KT 3330 11184

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

INS
Special weather statement, Aug 10, 4:30 PM PST, 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
530 PM PDT Sat Aug 10 2024

CAZ562-566-567-110115-
Imperial County West CA-Imperial County Southwest CA-
Imperial Valley CA-
530 PM PDT Sat Aug 10 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN IMPERIAL COUNTY
THROUGH 615 PM PDT...

At 529 PM PDT, Doppler radar was tracking a strong thunderstorm near
Plaster City, moving northwest at 5 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hazardous driving conditions due to
         strong erratic winds and reduced visibility in heavy rain.

Locations impacted include...
Plaster City, Ocotillo, Dixieland, and Coyote Wells.

This includes the following highways...
CA Interstate 8 near mile marker 1, and between mile markers 3 and
28.
CA Route 98 between mile markers 1 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3280 11610 3286 11608 3286 11572 3264 11571
      3262 11610
TIME...MOT...LOC 0029Z 130DEG 6KT 3275 11588

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AJ

The radar

The Yuma radar (KYUX), 125 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Riverside

When
August 10, 5:12 PM PST
Where
Riverside County, 0.3 mi SSE of (Blh)blythe Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
33.616, -114.719

A 58 mph wind gust was measured at the Blythe Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2024Every state in 2024This day in weather historyWarnings in California, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206091.